Kansas, 2018

Damaging Winds in Kansas, July 29, 2018

July 29, 2018 · NWS ICT · 12 events in 6 counties and zones

A line of severe thunderstorms surged southeast from Russell County, through Barton and Ellsworth Counties, to as far southeast as Sedgwick County very early in the morning on the 29th. Damage was limited to trees, but considering how strong the winds were, one would have to believe there was considerable property damage and downed power poles as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe thunderstorms surged southeast from Russell County, through Barton and Ellsworth Counties, to as far southeast as Sedgwick County very early in the morning on the 29th. Damage was limited to trees, but considering how strong the winds were, one would have to believe there was considerable property damage and downed power poles as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 11:02 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 11:02 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 AM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sat Jul 28 2018

Latest satellite and radar imagery shows a developing cumulus
field across southeast Kansas mid-afternoon as the bulk of
thunderstorms remain located to both the north and south of the
county warning area. A few scattered thunderstorms will be
possible this afternoon and early evening in southeast Kansas
along an axis of surface-based CAPE east of the Kansas Turnpike.
Will continue to monitor the radar, though this activity should
wane after sunset when attention will then turn to more storm
chances later this evening and tonight.

The main challenge with the forecast during the short term is the
timing of expected widespread showers and thunderstorms over the
forecast area this evening and tonight. Another mid/upper level
disturbance is expected to initiate convective development over
the High Plains in northeast Colorado and northwest Kansas this
evening in a similar fashion as yesterday evening. A resulting
mesoscale convective complex (MCS) is forecast to then progress to
the southeast toward the forecast area, aided by strong
northwesterly flow aloft. Once again, the greatest instability
will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse
rates in excess of 8 degrees C/km, and bulk shear in excess of
50kts will be located in a weakly capped environment. However,
though not as strong as in the northwest part of the state,
moderate instability is expected in central and south central
Kansas later this evening and overnight, when the MCS is expected
to arrive into the area. This will bring chances for strong and
severe storms, with damaging winds as a primary concern, though
localized flooding and hail remain a possibility as well. The best
chance for severe storms appears to be along and west of the
I-135 corridor, though strong to marginally severe storms could
certainly make it a little further to the east.

As previously mentioned, the main forecast challenge has been the
time of arrival of convective activity this evening and
overnight. Convective-allowing models (CAMs) including the RAP and
HRRR performed poorly during yesterday evening's event with time
of arrival into central Kansas, lagging about 4-5 hours behind
what actually occurred. With a similar setup as yesterday for
tonight, confidence in these short term models regarding timing is
fairly low at this point. In collaboration with surrounding
offices, have included slight and chance pops in central Kansas by
02-03z, with the better chance for storms beginning around
midnight or slightly after. To add to the complexity, the NAM and
increasingly other short range models are trending toward the
possibility of a split occurring, where two complexes diverge to
coincide with two separate areas of maximum CAPE. In this
scenario, it is possible that the Dodge City and Topeka county
warning areas could get the brunt of the activity with the western
complex having the greatest strong/severe potential. In this
case, portions of south central Kansas would be on the edge of
both complexes. Have kept a blended approach in the forecast with
higher confidence in seeing showers and storms develop over a
larger portion of the area during the overnight hours tonight
versus last night.

MCS is expected to move off to the east Sunday morning creating a
lull in activity for most of the area Sunday afternoon/evening
before another shortwave dives out of the Rockies and into Kansas
Sunday night through Monday afternoon bringing more chances for
showers and storms, though with marginal instability, widespread
severe weather is unlikely.

Kept highs unseasonably low on Sunday and Monday with storm
chances and thick cloud cover expected across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CDT Sat Jul 28 2018

After showers and storms move to the east of the area Monday
afternoon, the upper trough will continue to move off across the
Mississippi Valley Tuesday which will mark an end to the precip
chances over central, south central, and southeast Kansas. Models
remain in good agreement that the forecast will remain dry through
the rest of the work week next week. A gradual warm-up will begin
by Wednesday with highs returning to the low to mid 90s by next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Jul 29 2018

Chance for storms looking increasingly likely as HRRR is seemingly
on track with storms rolling southeast overnight. This seems more
plausible tonight as 0000 UTC upper air analysis showed better
850MB moisture across OK and into southern KS tonight than previous
nights and baroclinic zone ahead of ongoing precipitation. Believe
that high rainfall rates are probable with brief periods of MVFR
ceilings and visibility. Anticipate VFR by midday and relatively
dry condition through the remainder of the forecast. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  67  82 /  70  30  40  30
Hutchinson      69  82  65  80 /  60  20  40  30
Newton          69  81  64  80 /  60  20  30  30
ElDorado        69  81  64  80 /  60  30  30  30
Winfield-KWLD   71  84  66  82 /  60  30  40  40
Russell         66  80  62  79 /  70  20  40  20
Great Bend      67  81  63  80 /  70  20  40  20
Salina          68  82  64  81 /  50  20  30  30
McPherson       69  82  64  80 /  60  20  30  20
Coffeyville     69  84  66  82 /  60  60  40  40
Chanute         69  82  65  81 /  60  50  30  30
Iola            68  82  65  81 /  60  50  30  30
Parsons-KPPF    70  83  67  81 /  60  60  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...PJH
Hazardous weather outlook, Jul 28, 3:34 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 29, 12:08 AM CST to 12:10 AM CST
Where
Russell County, 0.69 mi S of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.870, -98.850

There were no reports of damage.

Thunderstorm Wind, Barton

When
July 29, 12:40 AM CST to 12:42 AM CST
Where
Barton County, Claflin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.520, -98.530

Tree limbs and branches were downed across town.

Thunderstorm Wind, Barton

When
July 29, 12:44 AM CST to 12:46 AM CST
Where
Barton County, 0.54 mi W of Great Bend Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.860

Thunderstorm Wind, Barton

When
July 29, 12:55 AM CST to 12:58 AM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.360, -98.580

There were no reports of damage.

Thunderstorm Wind, Rice

When
July 29, 1:00 AM CST to 1:05 AM CST
Where
Rice County, 1.38 mi S of Bushton
Measured
76 kt (87 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.500, -98.400

The gust was measured by a home weather station. No damage was reported, but with winds this strong, one would have to believe that there was.

Thunderstorm Wind, Rice

When
July 29, 1:15 AM CST to 1:18 AM CST
Where
Rice County, 1.77 mi WSW of Lyons
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.340, -98.230

The gust was measured by the Lyons AWOS. There were no reports of damage, but one would believe that there was.

Thunderstorm Wind, Rice

When
July 29, 1:19 AM CST to 1:22 AM CST
Where
Rice County, Lyons
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.200

The gust was estimated by the Lyons Police Department.

Thunderstorm Wind, Rice

When
July 29, 1:22 AM CST to 1:23 AM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -98.210

There were no reports of damage.

Thunderstorm Wind, McPherson

When
July 29, 1:30 AM CST to 1:33 AM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

There was a delayed report of estimated 70 mph winds that caused damage to 4 inch diameter limbs. The time of the event was based on radar.

Thunderstorm Wind, Reno

When
July 29, 1:40 AM CST to 1:41 AM CST
Where
Reno County, 1.63 mi E of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.050

The emergency manager didn't report any damage.

Thunderstorm Wind, Reno

When
July 29, 1:50 AM CST to 1:52 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.910

The report was received via Twitter.

Thunderstorm Wind, Sedgwick

When
July 29, 2:17 AM CST to 2:20 AM CST
Where
Sedgwick County, 0.69 mi N of Kechi
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.810, -97.280

A delayed report was received of tree limbs around 8 inches in diameter that had been blown down. The report was received via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779178, 779175, 779179, 779180, 779182, 779184, 779185, 779187, 779188, 779189, 779191, 779177.